What should you do when someone overdoses? Sometimes figuring out what NOT to do can be as important as what TO do. These are some of the most common myths regarding overdoses.
It won’t happen to me.
If you use it can happen to you. In fact, experienced long-term users are more likely to experience fatal or non-fatal overdoses than novice users.
Let them sleep it off.
If someone is really stoned, you may be leaving them to a slow drift into death.
Put them in the shower or the bath.
This can rapidly change their core body temperature, which could put them in shock – extremes of temperature tend to shut your body down. It can also result in drowning.
Don’t call for an ambulance because the cops will turn up.
As of January 1, 2013, California enacted the 911 Good Samaritan Law. This law encourages witnesses at the scene of a suspected drug or alcohol overdose to seek emergency assistance right away without fear of arrest for minor drug law violations.
If they don’t respond, walk them around.
If they aren’t responding they need urgent help – trying to walk them around will just waste time.
If you’ve had Narcan you’re fine and can use again / Narcan will protect you so that you can have a whack immediately after.
The Narcan will wear off in an hour or two and it’s easy to drop again, even if you don’t have more.
Most ODs happen because the purity changes.
Purity change can lead to OD, but most ODs are a result of polydrug use: alcohol/pills + smack = OD.
Usually new users overdose.
Some new users OD, but most people who OD have been using for years. This sometimes happens to users who are trying to stop using or who have been in prison or rehab. This is because tolerance levels change over very short periods of time – even in a couple of days. One of the most common OD scenarios is when people use even small amounts of heroin when they have been taking pills and booze.
Suicide is the most common reason for ODs.
Most ODs are accidental.
Give them stimulants (caffeine/speed).
The only drug that will help is Narcan.
If they are snoring or gurgling they are OK.
These sounds mean they are having trouble breathing – not OK.
Once they are breathing again they’ll be OK.
Most people who OD lapse in and out of unconsciousness for some time.
Stick ice cubes up their arse.
Will give them a cold arse. If nothing more useful is done, soon their whole body will be cold.
If I’m with friends I’ll be okay.
Your friends may be too out of it to help, or may not know what to do. Make sure they do know what to do!
ODs happen quickly – you keel over ‘Trainspotting’ style.
Some ODs happen quickly, but most people who fatally OD take a while to die – their breathing gradually slows and then stops.
Don’t run call 911.
The above information is taken from Chapter 5 MYTHS AND FACTS in the Services Directory for Drug and Alcohol Users (Australia). Image courtesy of Renjith Krishnan / FreeDigitalPhotos.net